Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 245, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2008, 7:42 PM CDT for Des Moines County, Lee County, Iowa; 4 counties in Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2008, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 27, 2008, 8:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Des Moines County, IA, Lee County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 27, 5:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 27, 2:45 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT SUN JUL 27 2008 .SYNOPSIS... WILL BE CONCISE AS STRONG TO POSSIBLY SEVERE MCS TO ARRIVE LATE PM AS SPC IN PROCESS OF ISSUING WATCH. NOWCAST TOOLS SHOW MODERATE TO STRONG MCS TO IMPACT AREA...ESPECIALLY SW 2/3 TO 3/4 CWA WITH HEAVY RAIN AND SOME SEVERE RISK SW SECTIONS. SYSTEM MAY CONTINUE INTO MONDAY AM DUE TO COOL POOL AND BACK-BUILDING. SHORT TERM...TONIGHT AND MONDAY... LOCAL TOOLS AND TECHNIQUES SUGGEST FORWARDING PROPAGATING MCS WITH SOME BOWING SEGMENTS AND POSSIBLE ASYMMETRICAL VORTEX WITH HIGHEST QPF +/- 40 MILES EITHER SIDE OF A VINTON TO MACOMB LINE. RAIN TOTALS 1/2 UP TO 3 PLUS INCH AMOUNTS EXPECTED MOST/ALL CWA WITH RISK OF FLASH FLOODING LATE EVENING TO PASS TO EVENING SHIFT TO CONSIDER ALONG HEAVY RAIN AXIS. LOW TO MODERATE END SEVERE RISK WITH MAIN RISK STRONG TO DAMAGING WINDS OF 60 TO POSSIBLY UP TO 80 MPH POSSIBLE ALONG AND SW OF AFOREMENTIONED HEAVY RAIN AXIS. MONDAY...HIGHS MAY NEED LOWERING WITH CLOUDS AND BACK-BUILDING A CONCERN. IF BACK- BUILDING AND COOL POOL INTERACTION OCCURS...6 PLUS INCH AMOUNTS POSSIBLE WITH SYSTEM. ..NICHOLS.. && .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY... CONFIDENCE HIGHER THAT WE WILL SEE AN ACTIVE PATTERN THROUGH MID WEEK WITH PERIODIC MCS ACTIVITY. RAINFALL WILL BE ENHANCED TUESDAY-WEDNESDAY TIME FRAME WITH MOISTURE FROM REMNANTS OF DOLLY SPREADING NORTHEAST INTO THE REGION. SURFACE DEWPOINTS WILL ALSO RISE WELL INTO THE 70S FOR A VERY MUGGY COUPLE OF DAYS. PRECIPITABLE WATERS ARE FORECAST TO EXCEED 2.3 INCHES AND OPERATIONAL MODELS HINT THAT POTENTIAL EXISTS FOR EXTREMELY HEAVY RAINFALL AND FLASH FLOODING SOMEWHERE IN OUR REGION. EXACT AREA OF THE REGION AND HOW IT MAY IMPACT THE DVN CWA STILL NOT RESOLVED AND THIS WILL HAVE TO BE MONITORED. ANY PREVIOUS MCS EVENTS THAT SATURATE THE GROUND PRIOR TO THE ARRIVAL OF TROPICAL MOISTURE WOULD INCREASE DRAMATICALLY THE FLOODING POTENTIAL. THEN CONFIDENCE LOWERS AGAIN LATER IN THE WEEK WITH RESPECT TO TIMING OF ANY SHORT WAVES IN THE NORTHWEST FLOW ALOFT. NEXT WEEKEND...12Z ECMWF/GFS DEEPENS IMPRESSIVE UPPER TROUGH FROM THE GREAT LAKES TO THE MID-SOUTH. 850 MB TEMPERATURES DROP TO ABOUT 12C OVER OUR REGION FOR ANOTHER SHOT OF COOLER AIR AND LOWER HUMIDITIES. USING 12Z MEX GUIDANCE BUT EVEN THESE TEMPERATURES MAY BE TOO HIGH DEPENDING UPON CLOUD COVER. OF COURSE THIS DOMINATE NORTHWEST FLOW IS THE PATTERN WE HAVE SEEN ALL SUMMER AND SEE NO REASON TO DISCOUNT IT. IN FACT TELECONNECTIONS SUGGEST THIS PATTERN WILL REMAIN PERSISTENT WELL INTO AUGUST. ..HAASE.. && .AVIATION... VFR CONDITIONS TO GIVE WAY TO MVR TO IFR CONDITIONS BETWEEN 23Z AND 08Z WITH PERIODS OF +TSRA/+SHRA WITH LARGE MCS SYSTEM. PREDOMINATE MVR TO LOCALLY IFR TO CONTINUE INTO MORNING DUE TO CIGS 1-4K AGL WITH SCATTERED LINGERING TSRA/SHRA. PARTIAL CLEARING AND VFR INTO AFTERNOON WITH NEXT MCS IMPACTING TERMINALS LATE PM. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/HAASE
Hazardous weather outlook, Jul 27, 4:32 AM CDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 AM CDT SUN JUL 27 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 432 AM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS MORNING. THESE ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY DOWNPOURS. ONE OR MORE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA THIS AFTERNOON AND OVERNIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE WEST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL...WITH A LESSER RISK OF LARGE HAIL. LOCAL RAINFALL AMOUNTS AS HIGH AS 1 TO 2 INCHES WILL BE POSSIBLE. THIS MAY LEAD TO FLASH FLOODING WHERE MULTIPLE STORMS MOVE OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY...AND AGAIN ON SATURDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MIGHT PRODUCE SEVERE WEATHER. MONDAY THERE IS A CHANCE OF HEAVY RAINFALL AS A CLUSTER OF STORMS MOVES ACROSS THE OUTLOOK AREA. THIS WILL CREATE A RISK OF LOCALIZED FLOODING WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. SHEETS/LE
In the hours before
Local storm report, Jul 27, 7:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HEAVY RAIN 3 NNE KEOSAUQUA 40.77N 91.94W
07/27/2008 M1.50 INCH VAN BUREN IA TRAINED SPOTTER
SMALL STREAMS AND DITCHES BANKFULL. CONSIDERABLE PONDING
OF WATER IN YARDS AND FIELDS. RAINFALL OF 1.50 INCHES IN
LESS THAN AN HOUR.
&&
JH2Local storm report, Jul 27, 7:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 4 W SUTTER 40.28N 91.43W
07/27/2008 E70 MPH HANCOCK IL TRAINED SPOTTER
WIND GUSTS ESTIMATED TO BE 70 MPH ON COUNTY ROAD 12 WEST
OF SUTTER.
&&
14Local storm report, Jul 27, 7:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG NW WHAT CHEER 41.40N 92.36W
07/27/2008 KEOKUK IA TRAINED SPOTTER
LARGE TREE 4 FEET IN DIAMETER BLOCKING A STREET.
ESTIMATED WIND GUST 65 MPH. CORRECTED TIME.
&&
JH2Local storm report, Jul 27, 7:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG NW WHAT CHEER 41.40N 92.36W
07/27/2008 KEOKUK IA TRAINED SPOTTER
LARGE TREE 4 FEET IN DIAMETER BLOCKING A STREET.
ESTIMATED WIND GUST 65 MPH.
&&
JH2Local storm report, Jul 27, 7:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 6 S FAIRFIELD 40.92N 91.97W
07/27/2008 JEFFERSON IA TRAINED SPOTTER
NUMEROUS TREES DOWN. ESTIMATED WIND GUST 60 MPH.
&&
JH2Local storm report, Jul 27, 7:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG FAIRFIELD 41.01N 91.97W
07/27/2008 JEFFERSON IA TRAINED SPOTTER
MANY BRANCHES DOWN.
&&
JH2The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:06 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 54 min |
| Jul 27, 7:34 PM CDT | Flash Flood Warning | DVN | Jefferson, Van Buren | 3 hr |
| Jul 27, 7:50 PM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Lee, Van Buren | 3 hr |
| Jul 27, 8:29 PM CDT | River Flood Warning | DVN | Keokuk | 48 hr |
| Jul 27, 8:29 PM CDT | River Flood Warning | DVN | Lee | 4 days |
| Jul 27, 8:49 PM CDT | Flash Flood Warning | DVN | Van Buren | 6 hr |
| Jul 28, 9:09 AM CDT | River Flood Warning | DVN | Lee, Van Buren | 68 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.